Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 169, NWS Atlanta, GA

April 11, 2008Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 4:17 PM EDT for Dade County, Walker County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 4:17 PM EDT (20:17 UTC)
Expired
Apr 11, 2008, 4:56 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:05 PM EDTHAIL 0.881 Ne Rock Spring, GAWIND GUST OF 40 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112017
SVRFFC
GAC083-295-112115-
/O.NEW.KFFC.SV.W.0169.080411T2017Z-080411T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 26 MILES
  SOUTHWEST OF HIGH POINT...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  FAYETTE AND CHICKAMAUGA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3485 8526 3485 8521 3477 8520 3477 8515
      3473 8517 3472 8511 3463 8504 3461 8506
      3460 8552 3482 8558 3492 8527
TIME...MOT...LOC 2017Z 247DEG 31KT 3465 8573

$$
2 follow-up statements
000 
WWUS52 KFFC 112034
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT FRI APR 11 2008

GAC083-295-112115-
/O.CON.KFFC.SV.W.0169.000000T0000Z-080411T2115Z/
DADE GA-WALKER GA-
433 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WALKER AND SOUTHERN DADE COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHWEST OF RISING FAWN...MOVING NORTHEAST AT 36 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
GROVE...CLOUDLAND STATE PARK...DAVIS CROSSROADS...LINWOOD...HIGH
POINT...LA FAYETTE...NOBLE...NAOMI...CHICKAMAUGA...ROCK SPRING AND
VILLNOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3485 8526 3485 8521 3477 8520 3477 8515
      3473 8517 3472 8511 3463 8504 3461 8506
      3460 8552 3482 8558 3492 8527
TIME...MOT...LOC 2033Z 247DEG 31KT 3470 8557

$$
000 
WWUS52 KFFC 112056
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT FRI APR 11 2008

GAC083-295-112106-
/O.CAN.KFFC.SV.W.0169.000000T0000Z-080411T2115Z/
DADE GA-WALKER GA-
456 PM EDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR WALKER AND SOUTHERN DADE
COUNTIES IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINWOOD...HIGH POINT...LA FAYETTE...NOBLE...NAOMI...CHICKAMAUGA...
ROCK SPRING AND VILLNOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3485 8526 3485 8521 3477 8520 3477 8515
      3473 8517 3472 8511 3463 8504 3461 8506
      3460 8552 3482 8558 3492 8527
TIME...MOT...LOC 2056Z 247DEG 31KT 3477 8535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:05 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 11, 4:05 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PRESIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:24 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield36 min
Apr 11, 5:53 PM EDTSevere Thunderstorm WarningFFCFloyd, Polk52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.